Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 6:02 PM CDT for Republic County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 20, 2018, 6:44 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:14 PM CDT | HAIL 1 | 1 E Courtland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
095
WUUS53 KTOP 202302
SVRTOP
KSC157-210000-
/O.NEW.KTOP.SV.W.0146.180620T2302Z-180621T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
602 PM CDT WED JUN 20 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Republic County in north central Kansas...
* Until 700 PM CDT.
* At 602 PM CDT, a severe thunderstorm was located near Formoso,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, Scandia, Courtland and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
3971 9793
TIME...MOT...LOC 2302Z 300DEG 32KT 3982 9802
HAIL...1.00IN
WIND...60MPH
$$
Cohen6 follow-up statements
301
WWUS53 KTOP 202311
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
611 PM CDT WED JUN 20 2018
KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
611 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...
At 611 PM CDT, a severe thunderstorm was located over Courtland,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
3971 9793
TIME...MOT...LOC 2311Z 300DEG 32KT 3978 9792
HAIL...1.25IN
WIND...60MPH
$$
Cohen635
WWUS53 KTOP 202315
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
615 PM CDT WED JUN 20 2018
KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
615 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...
At 615 PM CDT, a severe thunderstorm was located over Courtland,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
3971 9793
TIME...MOT...LOC 2315Z 299DEG 32KT 3976 9787
HAIL...1.25IN
WIND...60MPH
$$
Cohen387
WWUS53 KTOP 202324
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
624 PM CDT WED JUN 20 2018
KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
624 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...
At 623 PM CDT, a severe thunderstorm was located over Norway, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail with
this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 9772 3978 9745 3965 9759 3965 9787
3970 9790 3976 9787
TIME...MOT...LOC 2323Z 300DEG 32KT 3972 9778
HAIL...1.00IN
WIND...60MPH
$$
Cohen899
WWUS53 KTOP 202331
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
631 PM CDT WED JUN 20 2018
KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
631 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN REPUBLIC COUNTY...
At 630 PM CDT, a severe thunderstorm was located near Norway, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3977 9767 3978 9745 3965 9759 3965 9784
3971 9780 3975 9775
TIME...MOT...LOC 2330Z 299DEG 36KT 3969 9771
HAIL...0.75IN
WIND...60MPH
$$
Cohen997
WWUS53 KTOP 202334
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
634 PM CDT WED JUN 20 2018
KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
634 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN REPUBLIC COUNTY...
At 634 PM CDT, a severe thunderstorm was located 6 miles east of
Norway, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Republic County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3975 9766 3978 9745 3965 9759 3965 9777
3972 9774
TIME...MOT...LOC 2334Z 300DEG 32KT 3967 9767
HAIL...0.75IN
WIND...60MPH
$$
Cohen201
WWUS53 KTOP 202344
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
644 PM CDT WED JUN 20 2018
KSC157-202354-
/O.CAN.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
644 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3975 9766 3978 9745 3965 9759 3965 9777
3972 9774
TIME...MOT...LOC 2340Z 300DEG 32KT 3962 9756
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:09 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 3:09 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 309 PM CDT Wed Jun 20 2018 .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jun 20 2018 The main synoptic cold front has passed east of the area sweeping the deeper gulf moisture east. The area remains in a somewhat unstable airmass this afternoon ahead of the next front that is now located across Nebraska closer to the developing upper low. Around 1000 j/kg of MLCAPE will be present this afternoon into the evening which could be sufficient for scattered showers and t-storms through sunset. Effective shear will increase to around 30kts and the unidirectional wind profile suggests any organized convection may be capable of producing gusty winds but at this point coverage would appear to be isolated. Once the diurnal storms diminish it should be mostly dry overnight before more showers invade the area from the north as the upper low deepens and drifts southward with time on Thursday. The center of the upper low should remain across MO placing the CWA in the western side of the circulation with some rain showers and breezy conds expected during the day especially north of I-70. Highs will be cooler than normal for a change with daytime temps in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jun 20 2018 The low will depart the area Thursday night leaving the area in quiet weather for a short time at least through Friday. The next shortwave in the northwest flow regime will approach the area Friday night. The 805mb WAA/ThetaE advection will be focused across southern KS where an MCS will likely form. We will be on the northern side of any complex and will keep modest precip chcs going for Friday night mainly across the southwest half of the area. A second shortwave will move across NE/IA on Saturday and will keep at least some chance for t-storms across the area Sat-Sat night although confidence in timing and location of any convection during the Sat-Sat night time frame is very low at this point. There is higher confidence in the upper pattern by early next week as another upper low emerges into the plains. Given the moisture and shear profiles this could bring us our next shot of more widespread severe weather potential sometime Monday into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1134 AM CDT Wed Jun 20 2018 Expect VFR conds to persist through 12z Thursday. The only potential issues include scattered showers and isolated t-storms that may develop across the area after 18z and could persist around the area through 2z. After 15z Thursday expect MVFR CIGS to overspread the area from north to south with scattered showers also expected. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 315 PM CDT Wed Jun 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 315 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated thunderstorms will be possible late this afternoon into this evening across the area. If any storms do develop they may be capable of producing strong damaging wind gusts. Any storms and severe risk will diminish after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system will take aim at the area early next week. This could bring a risk for severe storms to the area Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 20, 5:53 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Topeka KS 553 PM CDT WED JUN 20 2018 KSZ008-202330- Republic- 553 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REPUBLIC COUNTY UNTIL 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Lovewell State Park, moving southeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scandia and Courtland. LAT...LON 3993 9793 3987 9771 3968 9793 TIME...MOT...LOC 2253Z 300DEG 29KT 3987 9810 Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:03 PM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Jun 19, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 61 min |
| Jun 19, 7:16 PM CDT | Flash Flood Warning | TOP | Republic, Washington | 6 hr |
| Jun 19, 7:31 PM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Jun 19, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 55 min |
| Jun 19, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| Jun 19, 8:34 PM CDT | Flash Flood Warning | TOP | Clay, Cloud, Republic, Washington | 5 hr |
| Jun 19, 9:00 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 60 min |
| Jun 19, 9:29 PM CDT | Special Weather Statement | TOP | Ottawa | 46 min |
| Jun 19, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 65 min |
| Jun 19, 10:16 PM CDT | Special Weather Statement | TOP | Riley | 44 min |
| Jun 19, 10:27 PM CDT | Special Weather Statement | TOP | Geary | 33 min |
| Jun 19, 10:54 PM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie, Riley | 51 min |
| Jun 19, 10:56 PM CDT | Special Weather Statement | TOP | Geary, Morris | 49 min |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Marshall | 54 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Cloud | 68 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Clay | 64 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Republic | 20 hr |
| Jun 20, 12:45 AM CDT | Special Weather Statement | TOP | Ottawa | 60 min |
| Jun 20, 1:10 AM CDT | Areal Flood Warning | TOP | Cloud, Republic, Washington | 6 hr |
| Jun 20, 1:29 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| Jun 20, 2:10 AM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 50 min |
| Jun 20, 3:04 AM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie | 41 min |
| Jun 20, 5:53 PM CDT | Special Weather Statement | TOP | Republic | 37 min |
| Jun 20, 6:25 PM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| Jun 20, 6:50 PM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jun 20, 6:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.